MAUDE Adverse Event Report: BIOMET UK LTD. OXFORD SPHER CUTTER LRG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

BIOMET UK LTD. OXFORD SPHER CUTTER LRG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 02/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Initial report.Report source, foreign - event occurred in (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that during sterilization it was noticed that there was some metal missing from one of the teeth of the instrument.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.G3: report source, foreign - event occurred in united kingdom.Products have been returned to biomet uk ltd for evaluation and forwarded to a research engineer for investigation.An oxford spherical cutter was returned due to fracture after reportedly being used once in a maximum period of 9 months.The damage was identified during sterilisation, which means it did not cause a significant delay to surgery or any other complication, and the cutter was returned assembled.A small fragment was missing from the edge of a tooth in the centre shaft assembly and it was not returned for analysis.The instrument appeared to be in overall good condition otherwise.The fracture surface suggests that the fracture occurred suddenly, as opposed to fracture due to fatigue.It is unclear whether the fracture occurred during surgery or during handling/reprocessing.The relevant manufacturing history records (mhrs) for the oxford spherical cutter confirm that the hardness of the centre shaft assembly was in accordance with its specification.The manufacturing history records (mhrs) related to the involved product has been reviewed and does not show any non-conformity, rejection or concession that could be related to the reported event.A review of the complaint database over the last 3 years has found 3 similar complaints reported with item 32-420331.No similar complaints were found for the combination, item 32-420331 lot z19a0437.No corrective actions have been taken at this time since no design or manufacturing issues have been identified.The available mhr reviews indicates that the product was most likely conforming to design specification when it left zimmer biomet control, however it is not possible to confirm the root cause of the fracture of the oxford spherical cutter with the information available.Risk assessment: the event reports metal missing from one of the teeth of spherical mill.Risk management report documents the estimated residual risk associated with the device within the reported event.Failure analysis report concludes: an oxford spherical cutter was returned due to fracture after reportedly being used once in a maximum period of 9 months.The fracture surface on the received component suggests that the fracture occurred suddenly, as opposed to fracture due to fatigue.It is possible that this occurred during surgery or during handling/reprocessing, but this cannot be confirmed with the available information.The reported issue was identified during instrument reprocessing, and therefore it did not cause a significant delay to surgery or any other complication.The ultimate reason for the fracture of the oxford spherical cutter cannot be determined with the information available at the time of writing this report.The details of the reported event do not allege that there was any patient harm or delay to surgery.Therefore, the severity is considered s-1 (negligible) as per definitions within the severity table in the attached rmr.The reported event is considered to be within the severity of the rmr.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
 
Event or Problem Description

Brand Name
OXFORD SPHER CUTTER LRG
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9841660
Report Number3002806535-2020-00147
Device Sequence Number11601810
Product Code LXH
UDI-Device Identifier05019279482313
UDI-Public05019279482313
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number32-420331
Device Lot NumberZ19A0437
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer09/17/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;